SIGMA 11 (2015), 053, 14 pages arXiv:1410.7593
Constructing Involutive Tableaux with Guillemin Normal Form
Abraham D. Smith
Department of Mathematics, Statistics and Computer Science, University of Wisconsin-Stout, Menomonie, WI 54751-2506, USA
Received December 15, 2014, in final form July 01, 2015; Published online July 09, 2015
Involutivity is the algebraic property that guarantees solutions to an analytic and torsion-free exterior differential system or partial differential equation via the Cartan-Kähler theorem. Guillemin normal form establishes that the prolonged symbol of an involutive system admits a commutativity property on certain subspaces of the prolonged tableau. This article examines Guillemin normal form in detail, aiming at a more systematic approach to classifying involutive systems. The main result is an explicit quadratic condition for involutivity of the type suggested but not completed in Chapter IV, § 5 of the book Exterior Differential Systems by Bryant, Chern, Gardner, Goldschmidt, and Griffiths.
This condition enhances Guillemin normal form and characterizes involutive tableaux.
involutivity; tableau; symbol; exterior differential systems.
pdf (413 kb)
tex (20 kb)
Bryant R.L., Chern S.S., Gardner R.B., Goldschmidt H.L., Griffiths P.A., Exterior differential systems, Mathematical Sciences Research Institute Publications, Vol. 18, Springer-Verlag, New York, 1991, available at http://library.msri.org/books/Book18/MSRI-v18-Bryant-Chern-et-al.pdf.
Carlson J., Green M., Griffiths P., Variations of Hodge structure considered as an exterior differential system: old and new results, SIGMA 5 (2009), 087, 40 pages, arXiv:0909.2201.
Guillemin V., Some algebraic results concerning the characteristics of overdetermined partial differential equations, Amer. J. Math. 90 (1968), 270-284.
Guillemin V.W., Quillen D., Sternberg S., The integrability of characteristics, Comm. Pure Appl. Math. 23 (1970), 39-77.
Kruglikov B., Lychagin V., Spencer $\delta$-cohomology, restrictions, characteristics and involutive symbolic PDEs, Acta Appl. Math. 95 (2007), 31-50, math.DG/0503124.
Malgrange B., Cartan involutiveness = Mumford regularity, in Commutative Algebra (Grenoble/Lyon, 2001), Contemp. Math., Vol. 331, Amer. Math. Soc., Providence, RI, 2003, 193-205.
Quillen D.G., Formal properties of over-determined systems of partial differential equations, Ph.D. Thesis, Harvard University, 1964.
Smith A.D., Degeneracy of the characteristic variety, arXiv:1410.6947.
Yang D., Involutive hyperbolic differential systems, Mem. Amer. Math. Soc. 68 (1987), no. 370, xii+93 pages.